HRT (continuous patch) and 5:2

This topic contains 4 replies, has 4 voices, and was last updated by  AmcharaHealth 10 months, 2 weeks ago.

Viewing 5 posts - 1 through 5 (of 5 total)

  • Ladies, after becoming more and more enraged at the slightest thing (and hair falling out, insomnia etc etc) I finally asked my doctor for HRT. She has put me on a continuous patch (Evorel Conti) but after just 7 days I have gained 2.5 kg despite religious observance of 2 fasting days and following my normal exercise regime. I have been losing at an average of 1lb a week since January – some weeks a plateau but never this huge increase. It’s too early to say whether the HRT will actually address any of the menopuase issues but at this rate I will have regained everything by the time any results appear.
    Please can anyone reassure me that its a blip or will I just balloon back to my former state if I stay on HRT unless I give up food for the rest of my life. Right now I am in despair – its been so hard to lose the weight and I still have at least 100lbs to go – that I’m ready to chuck in the HRT.
    Thoughts anyone please?

    Hi, I also use a continuous slow-release HRT patch. I use Estalis (by Novartis). Mine has no ongoing effect on weight or weight loss. However, when I first started I noticed that my breasts got plumper – presumably the cells were retaining a little more water. (Similar effect to the way my body responded to hormone levels in the last half of my cycle when I was younger.) Retaining extra fluid does increase weight but it’s a once off effect as the patches then keep my hormone levels stable. It’s also important to remember that while an increase in fluid retention increases your weight it doesn’t increase body fat. Also as this may be a once off adjustment to increased hormone levels it would be worth giving it more than a one week trial.

    Something else to consider is the dose level of synthetic hormone in your patches. Patches are available in different doses. For example in the brand of patches I use, the level of oestradiol (the oestrogen substitute) varies from 25-100mcg depending on the patch prescribed. There are similar variations with the progestogen doses in these patches. It will depend which dose the doctor has prescribed. If you are experiencing unwanted side effects, such as weight gain, it might be worth talking to your doctor to see if a lower dose patch would give you the improvements you want without that side effect.

    Thank you LJoyce. I missed this helpful response (must have forgotten to tick the box). I did give up after only a short period but perhaps will give it another try – I have a stressful few months coming up and need all the help I can get!

    I took the same patch for severe pmt. I immediately gain 4pbs as soon as the patch goes on, and lose it when it’s removed again. For me it’s cerfainly fluid retention, that goes everywhere my face, legs and boobs!

    I just thought I would share.

    One thing I’d recommend is having a hormone panel with a functional medicine practitioner and this way you will get some proper scientific measurements.
    Often when a Doctor puts you on HRT they are only working on symptoms and you do not receive the depth of testing that will really help.
    The other advantage with the functional medicine approach is that practitioners will normally work with Doctors who can prescribe you BHRT or Bio Identical Hormone replacement, these normally have much less side effects than synthetic HRT.
    Side effects like water retention might be avoided with a functional medicine approach
    The downside of course is that you have to pay privately for this and with testing, consultations you can pay £750-£1,500.
    If you want any further information then you are welcome to private message me.
    Good luck

Viewing 5 posts - 1 through 5 (of 5 total)

You must be logged in to reply.